Hail, Missoula
- When
- August 19, 3:58 PM MST
- Where
- Missoula County, 4.77 mi NNE of Huson
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 47.090, -114.280
An NWS employee measured 1 inch hail near Frenchtown.
Severe thunderstorms produced large hail on August 19.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
Severe thunderstorms produced large hail on August 19.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 19, 11:21 AM MST, 4 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Missoula MT 1221 PM MDT Mon Aug 19 2024 .DISCUSSION...Little has changed in the weather pattern from yesterday, with south-southwest flow across the region and abundant sunshine. Another piece of monsoonal moisture will move through the region this afternoon and combine with energy aloft. This will set the stage for another period of strong to severe thunderstorms, mainly for areas along and east of Highway 93, including Salmon, Hamilton, Butte, Missoula, Polson and Kalispell. When compared to yesterday, today is more unstable with a more favorable shear profile, meaning strong storms may be more widespread. The main threats will be winds of 50 mph or greater, hail and very heavy rain. High resolution models continue to show storms forming in the southern Bitterroot mountains around 2pm MDT, reaching Missoula between 4pm and 6pm MDT, and then northward towards Kalispell between 7pm and 9pm MDT. Forecast guidance continues to highlight higher potential (30 percent chance) for winds gusting 58 mph or greater along the east side of Flathead Lake. Bottom line...if you live in the areas mentioned above, keep an eye to the sky this evening, secure any outdoor items that could be damaged, and avoid parking under trees. Tuesday will overall be a drier day as the upper level flow becomes slightly more westerly and drier air gets drawn into the region. The one exception will be across southwest Montana where isolated to scattered showers and thunderstorms will develop in the afternoon. Tuesday night into Wednesday, a piece of the persistent upper level trough along the Pacific Northwest coast will eject northwards into Canada. This will allow for showers and thunderstorms to form Tuesday night into Wednesday, mainly for areas north of the I90 corridor. Cloud cover and showers will allow for temperatures to run slightly cooler. Thursday into Friday, forecast models are coming into better agreement in the low pressure system in the Pacific Northwest cutting off and diving southwards into northern California. This will place western Montana and north central Idaho under strong southerly flow aloft. Depending on moisture surges, this could be another period of strong thunderstorms for the region. Confidence continues to grow in the low pressure system traversing through western Montana and north central Idaho at some point this weekend (Aug 24-25). This will likely mean cooler and potentially wetter conditions. There are still differences showing up in terms of a stronger closed low feature vs a weaker open wave, which will significantly influence how much colder and just how wet it will be. Currently, around 30 percent of the model solutions support the much cooler and wetter solution. && .AVIATION...Another active thunderstorm day is anticipated, with convective models showing agreement for storm development after 19/2000z this afternoon in the Bitteroot mountains and northern Lemhi County. The main cluster of storms is forecast to occur between KSMN, KHRF, KMSO, and KBTM this afternoon (19/2100z-19/2400z), followed by northwest Montana, including KGPI, this evening (20/0000z-20/0400z). HREF probabilities suggest a 10-30 percent chance of wind gusts reaching at least 45 knots with these storms, and hail is also a threat. Thunderstorm chances extend into the overnight hours for north-central Idaho and northwest Montana. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...&&
Preliminary Local Storm Report
National Weather Service Missoula MT
208 PM MDT Mon Aug 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Tstm Wnd Dmg 3 SSE Florence 46.59N 114.05W
08/18/2024 Ravalli MT Public
20 foot tall tree down along Eastside Hwy.
&&Special Weather Statement
National Weather Service Missoula MT
218 PM MDT Mon Aug 19 2024
IDZ009-MTZ006-192045-
Western Lemhi County ID-Bitterroot/Sapphire Mountains MT-
218 PM MDT Mon Aug 19 2024
...A strong thunderstorm will impact portions of northwestern Lemhi
and southern Ravalli Counties through 245 PM MDT...
At 218 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles west of North Fork, or 24 miles west of Salmon, moving north at
25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Shoup.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4519 11428 4523 11448 4549 11444 4544 11414
TIME...MOT...LOC 2018Z 193DEG 20KT 4530 11437
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial Weather Statement National Weather Service Missoula MT 257 PM MDT Mon Aug 19 2024 IDZ006-MTZ005-006-192145- Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT- Missoula/Bitterroot Valleys MT- 257 PM MDT Mon Aug 19 2024 ...Two strong thunderstorms will impact portions of eastern Idaho and northwestern Ravalli Counties through 345 PM MDT/245 PM PDT/... At 257 PM MDT/157 PM PDT/, Doppler radar was tracking two strong thunderstorm 10 miles northwest of Darby, or 14 miles southwest of Hamilton, moving north at 15 mph. HAZARD...Half-inch size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Hamilton, Woodside, Victor, Pinesdale, Grantsdale, and Corvallis. This includes Highway 93 S between mile markers 39 and 56. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT/900 PM PDT/ for west central Montana. && LAT...LON 4598 11434 4624 11449 4656 11435 4630 11403 TIME...MOT...LOC 2057Z 198DEG 14KT 4608 11437 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH
Special Weather Statement National Weather Service Missoula MT 301 PM MDT Mon Aug 19 2024 MTZ007-043-192145- Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT- 301 PM MDT Mon Aug 19 2024 ...A strong thunderstorm will impact portions of east central Missoula, north central Granite and west central Powell Counties through 345 PM MDT... At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Drummond, moving northeast at 30 mph. HAZARD...Half-inch size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Garnet and Bearmouth. This includes the following highways... Interstate 90 between mile markers 136 and 147. Highway 200 E between mile markers 35 and 36. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for west central Montana. && LAT...LON 4664 11332 4668 11348 4704 11330 4693 11299 TIME...MOT...LOC 2101Z 207DEG 27KT 4673 11335 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH
Special Weather Statement
National Weather Service Missoula MT
328 PM MDT Mon Aug 19 2024
MTZ005-006-192215-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
328 PM MDT Mon Aug 19 2024
...A strong thunderstorm will impact portions of central Ravalli
County through 415 PM MDT...
At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hamilton, moving northeast at 15 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Charlos Heights and Como.
This includes Highway 93 S between mile markers 32 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.
&&
LAT...LON 4604 11418 4607 11425 4630 11403 4635 11409
4641 11404 4627 11378
TIME...MOT...LOC 2128Z 227DEG 13KT 4613 11416
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPHSpecial Weather Statement National Weather Service Missoula MT 400 PM MDT Mon Aug 19 2024 MTZ005-006-192230- Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT- 400 PM MDT Mon Aug 19 2024 ...A strong thunderstorm will impact portions of southwestern Granite and central Ravalli Counties through 430 PM MDT... At 400 PM MDT, Doppler radar was tracking a strong thunderstorm near Darby, or 16 miles south of Hamilton, moving northeast at 40 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Darby, Conner, and Skalkaho Pass. This includes Highway 93 S between mile markers 19 and 33. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for west central Montana. && LAT...LON 4587 11411 4596 11429 4638 11388 4621 11358 TIME...MOT...LOC 2200Z 219DEG 33KT 4601 11407 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH
The Missoula radar (KMSX), 23 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
4 hail. Local standard time, as filed.
An NWS employee measured 1 inch hail near Frenchtown.
The public reported two rounds of hail in and around the Bison Range. They reported wind gusts to 53 mph with the first round of hail.
The public measured 1.5 inch hail near Ferndale east of Big Fork.
A trained spotter measured one inch hail near Columbia Falls.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201849, 1201850, 1201851, 1201852.